The power and pitfalls of omics part 2: epigenomics, transcriptomics and ME/CFS
Simon McGrath concludes his blog about the remarkable Prof George Davey Smith's smart ideas for understanding diseases, which may soon be applied to ME/CFS.
Discuss the article on the Forums.

Deep depression, despair, paranoia and need for isolation

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by beanball, Feb 27, 2017.

  1. beanball

    beanball

    Messages:
    5
    Likes:
    0
    I recently started a basic methylation protocol as I try to recover from a damaged liver and the oxidative stress that accompanies this. It was working great for a couple weeks @ methylcobalamin-1g and 800mcg l-methylfolate. Started seeing life a lot more clearly, and my libido improved.

    All of a sudden in the last week however I have hit a major depression. I have never felt like this in my entire life but its a deep depression. I have been trying to push friends and family away suddenly as I seek complete isolation. And I'm paranoid about situations that probably aren't happening. My libido has tanked as well...

    I thought perhaps I was over-methylated but everything I read suggests adding l-methylfolate to fix this and by adding more l-methylfolate it actually makes the situation worse. I've tried adding more donors including zinc, p5p, TMG, even SAM-E. Nothing is really helping...

    Today I've stopped folate to try and level myself out again, so far no better off.

    What could this be? Over-methylation? Methyl-trapping? Low B12? Emotions from toxins leaving the liver? (I have a messed up liver due to genetics/accutane - 15 flushes in with significant results)
     
  2. Mohawk1995

    Mohawk1995 Senior Member

    Messages:
    239
    Likes:
    483
    @beanball My first response would be to look into biochemistry/metabolite issues causing this "sudden" depression. I am by no means an expert or even well read on Methylation process, but I can tell you that if your metabolic rate has been slowed dramatically (which is what the latest evidence on ME/CFS is pointing to), then every reaction whether purposely induced or not will be slowed down. Perhaps the period of positive response early in the process was because your body was "keeping pace" with the treatment process and now it has become too much and has overwhelmed it. Certainly there is plenty to become depressed about when dealing with this illness, but the suddenness of it and the fact that it seems new and different would have me first think that a change in chemistry and/or hormones is a significant factor.

    The phenomenon of having something work for 2 weeks and then having it either not work or worse yet having a negative response was very common in our experience with our son. Being a Physical Therapist, I am someone who understands the global functioning of the body, but not all of the intricacies at the cellular level. As a result, I always felt like his system initially benefited but then became overwhelmed (making him worse) or it just stopped helping the broken process (back to normal ME/CFS state). If this is the case for you, it will probably take several days for things to improve back to baseline.

    Lastly I am no psychiatrist or psychologist, but if you are truly having those difficulties and you are able to seek some professional help (that truly understands the disease) that would likely be helpful as well.
     
    DeceptivelySlow, Aroa and Basilico like this.
  3. Hip

    Hip Senior Member

    Messages:
    9,342
    Likes:
    14,619
    Are you still taking any methyl donors such as TMG (trimethylglycine), betaine HCl, or SAM-e? Because these methyl donors increase the interferon alpha response, and interferon can cause depression. See this post for the full theory.

    I get depression very quickly (within hours) of taking such methyl donors.

    Vitamin B12 methylcobalamin is also a methyl donor, but I seem to be fine with this (does not cause depression; in fact I find it helps alleviate depression).
     
    Last edited: Feb 27, 2017
    DeceptivelySlow, Aroa and Mohawk1995 like this.
  4. Mary

    Mary Senior Member

    Messages:
    2,729
    Likes:
    6,101
    Southern California
    It could be low potassium. Read these posts: http://forums.phoenixrising.me/index.php?threads/warning-low-potassium-is-dangerous.14410/

    http://forums.phoenixrising.me/inde.../&q=potassium&o=date&c[node]=6&c[user][0]=113

    I would try eating/drinking high potassium foods to see if they help, and if they do, go from there. There are many posts on the board about potassium and methylation and what to do. Eating one banana probably would not be enough potassium. I would try drinking several glasses of low-sodium V8, which is high in potassium but low in calories and sugar, throughout the day and see if you start to feel better, and if you do, come back to the board for more info on this.
     
    DeceptivelySlow and Aroa like this.
  5. beanball

    beanball

    Messages:
    5
    Likes:
    0
    Hey folks just wanted to say thanks for the responses and provide an update. I've taken a few days off the protocol for now (including donors) and still having some depression oddly enough - though nothing requiring me to seek professional help mind you. I think I've kicked up some emotions from the liver and I also believe in a lot of ways I haven't felt this "normal" in a while so I need to learn how to have a clear mind again.

    That and to Mohawk's post above I believe my CFS/ATP path is not even close to where it needs to be in order to support methylation. I found this post from Freddd which has me researching this path (which I might add is severely impacted by liver disease). Selenium alone has been of big help:

     
  6. JasonUT

    JasonUT Senior Member

    Messages:
    186
    Likes:
    197
  7. dannybex

    dannybex Senior Member

    Messages:
    3,194
    Likes:
    2,171
    Seattle
    Waaaaay back in 2003, I was about to just give up. Then a wise doc put me on methyl-B12 injections, along with nebulized glutathione (the latter for only a month or two) and I felt 75% better in a week or two.

    But after 2-3 months, I started becoming more and more irritable, anxious, and extra 'wired but tired'. Could not settle down. Again, this wise doc, this time prescribed injectable thiamine. I calmed down dramatically within 2-3 days, so much so that I felt I could stop the klonopin cold turkey.

    Back then of course I took my remissions (or partial remissions) totally for granted, and it wasn't until about 10 years later that I even REMEMBERED that I had been given thiamine injections, and that was only after I found a receipt from mid-2003. Not saying this is the answer, but B12 causing overstimulation (and methylfolate doing the same) is VERY, VERY common, and not a good thing to push, no matter what anyone else says. If you do a site search, you'll find dozens, if not more, with negative, sometimes severely negative reactions to these methylation supps, with people often having to either not take them, or start again, this time with crumbs.

    If memory serves me correctly, @PeterPositive is one such person.
     
  8. dannybex

    dannybex Senior Member

    Messages:
    3,194
    Likes:
    2,171
    Seattle
    p.s. @beanball: I'm not a doctor in any way, but my best guess is that you've taken too many methyl donors at once. I did that back in 2011 when methylation was all the rage, and almost jumped out of my skin. I had to back off for months, and then found I could tolerate small amounts from time to time -- but not every day -- and then in 2012, found that folinic acid -- the type that Fred suggests is bad, because it's been bad in his case -- has helped me a lot. Especially with sleep and sensitivity to sound. Your mileage may vary, and vary considerably.
     

See more popular forum discussions.

Share This Page